Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 185, NWS Wichita, KS

June 14, 2009Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 14, 2009, 10:15 PM CDT for Harper County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 2009, 10:15 PM CDT (03:15 UTC)
Expired
Jun 14, 2009, 11:15 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 50 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 3.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2009-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2009-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1209 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:41 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 14, 6:41 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
641 PM CDT SUN JUN 14 2009

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ONE AREA OF SHOWERS ACROSS S-CNTRL/SERN KS SHOULD CONTINUE TO
TRANSLATE EWD ACROSS SERN KS EARLY THIS EVE IN REGION OF
ISENTROPIC LIFT. MORE WIDESPREAD STRONGER CONVECTION EXPECTED TO
INITIATE LATER THIS EVE IN NW/N-CNTRL KS WHEN LOW-LEVEL JET
DEVELOPS FOCUSING MOISTURE TRANSPORT...ISENTROPIC LIFT AND 850
CONVERGENCE. AN MCS CLUSTER OR TWO SEEMS PROBABLE TO DEVELOP AND
AFFECT CNTRL/SERN KS LATER TONIGHT AROUND THE EDGE OF THE WARMER
MID-LEVEL PLUME OF AIR. WILL INCLUDE A BEST GUESS TEMPO TS GROUP
AT RSL/SLN/CNU SITES WITH CB GROUPS ELSEWHERE WHERE COVERAGE
ANTICIPATED TO BE LESS. SHOULD BE A BREAK IN CONVECTION DURING
MUCH OF DAY MONDAY ONCE ISENTROPIC LIFT WANES IN AM HOURS.

JMC

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT SUN JUN 14 2009/

DISCUSSION...
UPPER LEVEL DATA SHOWS A CONTINUED NEGATIVE HEIGHT ANOMALY OVER THE
WESTERN STATES...WITH A DOWNSTREAM RIDGE OVER THE CENTRAL UNITED
STATES.  THIS PATTERN REMAINS OVER THE FORECAST AREA FOR THE
FORESEEABLE FUTURE.

THUNDERSTORM CHANCES FOR THE NEXT 7 DAYS:
MAIN ISSUE - CONVECTION AND SUBSEQUENT WEATHER IMPACTS /SEVERE AND
FLOODING/.  PREDICTABILITY REMAINS VERY LOW.

SEVERAL SURFACE BOUNDARIES FOUND ACROSS THE REGION VIA THE 18Z
SURFACE ANALYSIS.  GIVEN THAT...IT REMAINS VERY DIFFICULT TO
PINPOINT CONVECTIVE DEVELOPMENT TONIGHT OR FOR ANY TIME PERIOD FOR
THE NEXT 7 DAYS.

ONGOING CONVECTION FESTERING OVER WESTERN OKLAHOMA AND THE TEXAS
PANHANDLE SEEMS TO BE ALONG THE MAIN WARM FRONT ADVANCING NORTHWARD
THAT EXTENDS FROM KGAG-KMLC.  A SECOND BOUNDARY...SEEMINGLY FROM AN
OUTFLOW...IS ADVANCING SOUTH AND EXTENDS FROM K3K-KEWK-KCNU.

CLOUDS ACROSS THE REGION HAVE BEEN REALLY HAMPERING THE
INSTABILITY.  A LARGE CAP REMAINS IN PLACE AND GIVEN THE LACK
OVERALL HEATING...THE LIKELIHOOD OF THIS BEING BROKEN IS SMALL.
THEREFORE...THINK THE BULK OF CONVECTION WILL BE OVERNIGHT FROM
FORCED ASCENT VIA MOISTURE TRANSPORT WITH THE LOW LEVEL JET.

OVER THE REMAINDER OF THE WEEK...THE QUASI-STATIONARY SURFACE FRONT
REMAINS OVER THE AREA.  GIVEN THAT AND THE OUTFLOW BOUNDARIES AS
WELL AS THE FLOW PATTERN...THE MOST PREDICTABLE PART OF THIS PATTERN
REMAINS THE LIKELIHOOD OF NOCTURNAL CONVECTION.  FROM THAT...JUST DO
NOT SEE HOW WE CAN CONFIDENTLY PREDICT ANYTHING MORE THAN THIS RIGHT
NOW.

FINALLY...THE PROBLEM OF FLOODING.  THESE SYSTEMS HAVE ALL BEEN
FORWARD PROPAGATING SYSTEMS AND GIVEN THE CORFIDI VECTORS...BELIEVE
THIS WILL REMAIN SO.  THEREFORE...GIVEN LOW PREDICTABILITY AND THE
FACT THAT THESE WILL BE PROGRESSIVE SYSTEMS...FLOOD WATCH...THOUGH
DESIRABLE THINKING THAT RAINFALL WILL BE HEAVY AND PLENTIFUL...VERY
HARD TO FAVOR ONE AREA OVER ANOTHER UNTIL THE 3-6 HOUR TIMEFRAME.

INCREASING HEAT DURING THE MIDDLE OF THE WEEK:
MAIN ISSUE - HEAT.  PREDICTABILITY IS HIGH.

RELATIVE MEASURE OF PREDICTABILITY /ROMP/ SHOWING A HIGH IN
PREDICTABILITY WITH THE 500 MB HIGH OVER SOUTHEAST TEXAS LEADING UP
TO THURSDAY AND SUBSEQUENT RIDGE EXTENDING NORTH FROM THIS FEATURE
INTO THE CENTRAL PLAINS.  THIS TRANSLATES TO A HIGH CONFIDENCE
FORECAST IN HEAT FOR THE TUESDAY THROUGH THURSDAY TIME PERIOD.
PREDICTABILITY IS 80 PERCENT OR BETTER WITH LIKELIHOOD OF VERIFYING
BETTER THAN 65 PERCENT.

SREF ENSEMBLES SHOW HIGHS 95 TO 100 ACROSS MUCH OF THE FORECAST AREA
WEDNESDAY AND ESPECIALLY THURSDAY.  THIS WILL PUSH HEAT INDICES TO
RANGE FROM 105 TO 115 ACROSS SOUTH-CENTRAL KANSAS THURSDAY.  THIS
WILL LIKELY BE THE FIRST HEAT ADVISORY OF THE YEAR.

KRC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    68  94  71  94 /  70  30  50  30
HUTCHINSON      65  91  68  93 /  70  30  50  30
NEWTON          65  89  69  90 /  70  30  50  30
ELDORADO        63  91  69  91 /  70  30  50  30
WINFIELD-KWLD   67  93  73  94 /  70  20  50  30
RUSSELL         63  86  66  88 /  70  30  50  30
GREAT BEND      63  87  66  88 /  70  20  50  30
SALINA          65  87  69  91 /  70  50  50  30
MCPHERSON       67  89  69  91 /  70  40  50  30
COFFEYVILLE     68  89  72  91 /  70  30  50  30
CHANUTE         65  88  72  91 /  70  40  50  30
IOLA            63  86  71  88 /  70  50  50  30
PARSONS-KPPF    67  90  73  92 /  70  30  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 14, 7:09 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT SUN JUN 14 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-160015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
709 PM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A CLUSTER OR TWO OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP
OVER NORTHWESTERN AND NORTH CENTRAL KANSAS THIS EVENING...WITH
THIS ACTIVITY THEN MOVING EAST AND SOUTHEAST LATE TONIGHT
AFFECTING CENTRAL AND SOUTHEAST KANSAS. AN ISOLATED TORNADO IS
POSSIBLE IN CENTRAL KANSAS LATE THIS EVENING...HOWEVER THE
PREDOMINATE SEVERE THREAT WILL BE DAMAGING WIND GUSTS AND LARGE
HAIL TO GOLFBALL SIZE. LOCALLY HEAVY RAIN AND FLOODING IS
POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FRONT WILL REMAIN IN THE AREA THROUGH TUESDAY. STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED IN THE VICINITY OF THE
FRONT...ESPECIALLY AT NIGHT. LOCALLY HEAVY RAIN IS ALSO LIKELY
WHICH COULD CAUSE OR AGGRAVATE ANY ONGOING FLOODING. THE BEST
CHANCE FOR STORMS WILL BE MAINLY LATE EVENING AND OVERNIGHT.

HEAT INDICES WILL CLIMB INTO THE TRIPLE DIGITS OVER PARTS OF SOUTH
CENTRAL AND SOUTHEAST KANSAS EACH AFTERNOON FROM TUESDAY THROUGH
THURSDAY...RANGING FROM 105 TO 115 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE IN CENTRAL AND SOUTHEASTERN
KANSAS FROM LATE THIS EVENING INTO THE OVERNIGHT HOURS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, Jun 14, 9:32 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT SUN JUN 14 2009

KSZ082-091-150315-
HARPER-KINGMAN-
932 PM CDT SUN JUN 14 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES...

AT 931 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR NASHVILLE...OR 10 MILES NORTHEAST OF
MEDICINE LODGE...AND MOVING EAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

JAKUB
Local storm report, Jun 14, 10:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1015 PM CDT SUN JUN 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     HAIL             ESE ZENDA               37.44N 98.28W
06/14/2009  E1.00 INCH       KINGMAN            KS   TRAINED SPOTTER

            MOSTLY HEAVY RAIN WITH SOME HAIL. WIND 45-50 MPH.

&&

LFW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:09 PM CDTSevere Thunderstorm WarningICTKingman15 min
Jun 14, 10:38 PM CDTTornado WarningICTHarper50 min
Jun 14, 11:17 PM CDTSevere Thunderstorm WarningICTSumner58 min
Jun 14, 11:32 PM CDTTornado WarningICTSumner43 min
Jun 15, 12:16 AM CDTSevere Thunderstorm WarningICTSumner44 min
Jun 15, 12:58 AM CDTSevere Thunderstorm WarningICTCowley, Sumner62 min
Jun 15, 1:32 AM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice, Saline58 min
Jun 15, 1:35 AM CDTTornado WarningICTCowley40 min
Jun 15, 1:50 AM CDTTornado WarningICTMcPherson, Saline55 min
Jun 15, 2:17 AM CDTTornado WarningICTChautauqua, Cowley24 min
Jun 15, 2:21 AM CDTFlash Flood WarningICTSumner6 hr
Jun 15, 2:35 AM CDTSevere Thunderstorm WarningICTMcPherson18 min
Jun 15, 3:51 PM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more15 hr
Jun 15, 5:34 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick56 min
Jun 15, 5:56 PM CDTSevere Thunderstorm WarningICTChase, Marion64 min
Jun 15, 6:03 PM CDTSevere Thunderstorm WarningICTButler, Greenwood42 min
Jun 15, 6:17 PM CDTSevere Thunderstorm WarningICTLincoln28 min
Jun 15, 6:25 PM CDTTornado WarningICTChase, Marion65 min
Jun 15, 6:28 PM CDTSevere Thunderstorm WarningICTChase, Marion62 min
Jun 15, 6:30 PM CDTTornado WarningICTButler45 min
Jun 15, 6:40 PM CDTSevere Thunderstorm WarningICTButler, Chase, Greenwood31 min
Jun 15, 6:43 PM CDTSevere Thunderstorm WarningICTLincoln16 min
Jun 15, 6:55 PM CDTTornado WarningICTButler50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.